Utah, 2019Winter Storm and Heavy Snow in Utah, November 25 to 26, 2019
November 25 to 26, 2019 · NWS GJT · 4 events in 4 counties and zones
A strong midlevel Pacific trough and associated cold front progressed across eastern Utah. As a result, moderate to heavy snow fell across the mountains as well as some valley locations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong midlevel Pacific trough and associated cold front progressed across eastern Utah. As a result, moderate to heavy snow fell across the mountains as well as some valley locations. Additionally, winds gusted up to 45 MPH in the mountains with gusts exceeding 30 MPH in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 25, 11:47 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Nov 25, 11:47 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MST Mon Nov 25 2019
.UPDATE...
Issued at 907 AM MST Mon Nov 25 2019
Added the northwest Colorado/Yampa River Valley to the Winter
Weather Advisory list for tonight compact upper circulation will
continue to add lift for additional snow over the cold dome in the
wake of the cold frontal passage. Low density snowfall is expected
which could inflate amounts before settling. May need to consider
upgrades if this storm system stalls any or winds pick up and
decide to blow this fluffy snow around.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 301 AM MST Mon Nov 25 2019
The initial cloud shield ahead of the next storm will spread
across eastern UT and western CO today with moisture and clouds lowering
with time. WV satellite shows a developing shortwave trough
northern CA and the Pacific Northwest. As this trough digs
southwest through the Great Basin and reaches the Four Corners
early this evening, all the ingredients will be over the forecast
area to produce widespread mountain and high valley snow, with
lower valley rain changing to snow overnight. So the forecast as
discussed for the last few days remains on track. The snowfall
will continue through Tuesday. The southern half of the San Juan
mountains and the Tavaputs and Roan Plateau in eastern Utah were
added to the Winter Weather Advisories already in effect.
.LONG TERM...(Tuesday night through Sunday)
Issued at 301 AM MST Mon Nov 25 2019
Expect a lull Tuesday night and Wednesday under brief ridging and
dry southwest flow aloft, then another strong storm is expected to
impact much of the western U.S. through Friday. This storm may
have significant impacts on holiday travel. A closed low centered
over Oregon Tuesday night will strengthen and move south and
begin drawing significant moisture into the intermountain west,
the Great Basin and Central Rockies Wednesday night. Its surface
cold front should move slowly through the area Thursday through
Friday with a prolonged period of mountain snow expected. In the
lower valleys rain will change to snow Thursday night.
Precipitation may continue through Saturday as the low passes east
of the area and moisture wraps around the low center and over the
area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1135 AM MST Mon Nov 25 2019
Stratus has finally eroded at DRO with VFR back in place. Now we
await the arrival of a cold frontal passage which will a round of
snow to the region. Already showers showing up on radar in the
flow ahead of the front and this will lead to some high terrain
being obscured. By 21Z the front should push into the NW
CWA...near the I-70 corridor by sunset...and through the southern
zones after midnight. At some point after 03Z all or the majority
of TAF sites should be impacted by this weather system will IFR
likely at times overnight. Improvement will be slow to come after
sunrise on Tuesday...but slowly from West to East VFR should
return.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Tuesday for COZ001>003-005-007>010-012-013.
Winter Weather Advisory until 5 PM MST Tuesday for COZ004.
Winter Weather Advisory from 8 PM this evening to 5 PM MST
Tuesday for COZ017>019.
UT...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Tuesday for UTZ025-028.
Winter Weather Advisory until 5 PM MST Tuesday for UTZ023.
&&
UPDATE...15
SHORT TERM...CC
LONG TERM...CC
AVIATION...TGJTHazardous weather outlook, Nov 25, 2:29 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
229 AM MST Mon Nov 25 2019
COZ001>014-017>023-UTZ022>025-027>029-260930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
229 AM MST Mon Nov 25 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snowfall will spread across the extreme northern Colorado and
Utah mountains and high plateaus today, then move south into the
central mountains this afternoon. Expect rain in the lower
valleys of west-central Colorado and east-central Utah. Snowfall
will spread to the southern mountains by this evening. In the
lower valleys the rain will change to snow tonight. Periods of
moderate to heavy snow are expected in all the mountains which
will make travel difficult in reduced visibility and snowpacked
roads, especially over the high mountains passes.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The winter storm will continue through Tuesday with travel through
the mountains remaining difficult.
A second stronger storm will impact eastern UT and western CO
late Wednesday through Friday and may make holiday travel
difficult. A strong Pacific storm should bring widespread
snowfall, with a rain and snow mix possible in the lowest valleys.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed but spotters are encouraged
to report rain and snow totals to the NWS.
Event by event
2 winter weather, 1 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Tavaputs Plateau
- When
- November 25, 3:00 PM MST to November 26, 1:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Based on observations from surrounding zones an estimated 6 to 12 inches of snow fell across the area.
Winter Weather, Eastern Uinta Mountains
- When
- November 25, 4:00 PM MST to November 26, 4:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- RAWS
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area with locally higher amounts close to 23 inches estimated at the Hickerson Park SNOTEL site. Winds gusted up to 45 MPH at times.
Winter Storm, Grand Flat and Arches
- When
- November 25, 6:30 PM MST to November 26, 3:30 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Generally 5 to 6.5 inches of snow fell in and around Moab with 7 to 7.5 inches reported in Castle Valley. Winds gusted up to 32 MPH at times.
Heavy Snow, La Sal & Abajo Mountains
- When
- November 25, 7:00 PM MST to November 26, 7:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 24 to 30 inches of snow fell over the La Sal Mountains with 2 to 7 inches across the Abajos.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Colorado, November 25 to 26, 20191 death · 15 events
- Dust Storm and High Wind in California, November 25, 2019$175,000 · 72 kt wind · 15 events
- Dust Storm and High Wind in California, November 25, 2019$30,000 · 62 kt wind · 6 events
- Blizzard and Winter Storm in Colorado, November 25 to 26, 201928 events
- Winter Storm in Nebraska, November 25 to 26, 201916 events
- High Wind in New Mexico, November 25 to 26, 201959 kt wind · 12 events
- Heavy Snow and High Wind in Nevada, November 25 to 28, 201964 kt wind · 11 events
- High Wind in California, November 25, 2019106 kt wind · 6 events
- Heavy Snow in Nebraska, November 25 to 26, 20196 events
- Winter Storm in Wyoming, November 25 to 26, 20194 events
- High Wind and Strong Wind in Nevada, November 25 to 26, 2019$2,000 · 56 kt wind · 4 events
- High Wind in Texas, November 25 to 26, 201969 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857771, 857770, 857773, 857772.